Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Write the given quantity with its unit and the unit you want.
Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
Check the direction: a smaller unit gives a bigger number.
Round only the final answer, to the precision the question names.
2Practice problems
1.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury does not open the eyes at all, makes only incomprehensible sounds such as moaning and shows as the best motor response: no movement at all. Work out the GCS and classify the head injury by it. Click your answer.
1mild
2moderate
3severe
2.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has blue or pale skin all over, no heartbeat, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.
1reassuring
2moderately abnormal
3low
3.Arterial blood gas interpretationMedium
A practice arterial blood gas shows pH 7.42, PaCO₂ 49 mmHg (6.5 kPa) and HCO₃⁻ 31 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.
pH 7.42PaCO₂ 49 mmHg (6.5 kPa)HCO₃⁻ 31 mmol/L
1uncompensated
2partially compensated
3fully compensated
4.Arterial blood gas interpretationHard
Practice values: Na⁺ 144, Cl⁻ 110, HCO₃⁻ 18 mmol/L and albumin 23 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).
When washing a patient's eyes, how should each eye be wiped?
AIn small circles over the closed eyelid of both eyes
BFrom the inner corner outwards, using a clean part of the cloth for each eye
CFrom the outer corner inwards, using the same part of the cloth for both
DOnly the eye that looks dirty needs cleaning
6.Nursing fundamentalsHard
A patient has a platelet count of 40 × 10⁹/L (40,000/mm³). Which nursing measure is appropriate?
AGive aspirin for any headaches
BUse a firm toothbrush and floss hard to keep the gums healthy
CUse a soft toothbrush and avoid IM injections where possible
DEncourage contact sports to raise the count
7.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A dose is charted at 3:00 AM. Which entry is the same time on the 24-hour clock? Click it.
3:00 AM
115:00
203:00
302:00
404:00
8.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 1½ cups of tea, 4 tbsp of liquid supplement, 8 fl oz of juice. Using the equivalents given, find the total oral intake V in mL.
1 cup = 8 fl oz = 240 mL1 tbsp = 15 mL1 fl oz = 30 mL
V = mL
3Solutions
1.Clinical assessment scores
Answer: severe
Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.
Score each area
E: does not open the eyes at all → 1
V: makes only incomprehensible sounds such as moaning → 2
M: no movement at all → 1
Add
GCS = 1 + 2 + 1 = 4
Severity
GCS 4 → severe
Answer
severe
2.Clinical assessment scores
Answer: low
APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.
Score each sign
Appearance: blue or pale skin all over → 0
Pulse: 0 → 0
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0
Add
APGAR = 0 + 0 + 0 + 0 + 0 = 0
Interpretation
0 → low
Answer
low
Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.
3.Arterial blood gas interpretation
Answer: fully compensated
Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.
ROME, value by value
pH 7.42: within 7.35–7.45
PaCO₂ 49 mmHg: high (35–45)
HCO₃⁻ 31 mmol/L: high (22–26)
Compensation
Clinically, also check the expected compensation: for a metabolic alkalosis PaCO₂ ≈ 0.7·HCO₃⁻ + 21 = 40.7–44.7 mmHg, so the measured 49 mmHg points to an additional respiratory acidosis (a mixed disorder). The answer above is the ROME exam classification.
fully compensated
Answer
fully compensated
4.Arterial blood gas interpretation
Answer: AGc = 20.25 mmol/L
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Anion gap
AG = 144 − (110 + 18) = 16
Correction for albumin
16 + 0.25·(40 − 23) = 20.25 mmol/L
Answer
AGc = 20.25 mmol/L
Above about 12 after correction: a high anion gap.
5.Nursing fundamentals
Answer: B · From the inner corner outwards, using a clean part of the cloth for each eye
Why this is the answer
Wiping from the inner to the outer canthus moves debris away from the tear duct. Using a clean part of the cloth for each eye prevents spreading infection between them.
Answer
B · From the inner corner outwards, using a clean part of the cloth for each eye
6.Nursing fundamentals
Answer: C · Use a soft toothbrush and avoid IM injections where possible
Why this is the answer
A low platelet count raises the risk of bleeding. Bleeding precautions include soft toothbrushes, electric razors, avoiding IM injections and avoiding aspirin and NSAIDs.
Answer
C · Use a soft toothbrush and avoid IM injections where possible
7.Nursing math & unit conversions
Answer: 03:00
24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.
Convert the hour
3 AM → 03
Answer
03:00
Answer
03:00
8.Nursing math & unit conversions
Answer: V = 660 mL
Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.